Discussions that mention vicodin

Bowel Disorders board


Hi, I am new to the boards, just found them today while researching. I have a few questions and concerns that I'm hoping to get some help with.
My problems all started with an abscessed tooth, which starting throbbing about a week and half ago, last Friday night to be exact (Oct. 29th). I landed myself in the ER Saturday night with SEVERE pain because of the tooth. The ER doctor took a look, noted light swelling, and sent me home with a prescription for Vicodin and Amoxicillin 250mg. I was told to call Monday and make an appointment with my dentist ASAP. I was back in the ER monday night due to bad swelling along my jaw and down in my neck. They gave me a dose of IV antibiotics (Rocephin) and told me to come back the next night for another dose, and to continue taking my penicillin 250mg. I went back the next night for my second dose of IV Rocephin. I had the offending tooth pulled Thursday afternoon, with little drainage.
I ended up BACK in the ER that night, Thursday, with even further swelling and trouble swallowing because of the swelling. I was given another dose of IV Rocephin and told to come back Saturday for another dose.
When I went back in Saturday, the swelling had not gotten better, so I did end up getting another IV dose of Rocephin and the doctor attempted to drain some of the infection with a syringe through my mouth, to no avail. So he referred me to an Ear, Nose, and Throat Specialist who I have to consult with tomorrow. He also told me to discontinue to the Amoxicillin and put me on Clindamycin.
Well I went to pick up my prescription that night at Walgreens and the first thing I noticed about the Clindamycin was the following warning -
[CENTER]Clindamycin may cause colitis, an infection of the colon that can be dangerous and sometimes life-threatening. If you experience any of the following symptoms while taking clindamycin or within a few weeks of stopping clindamycin, call your doctor immediately: severe persistent diarrhea, severe stomach cramps, or bloody stool. Talk to your doctor about the risk of taking clindamycin.[/CENTER]
While I am hoping this is an uncommon occurance, it still worried me. When I got home and researched some on it, I was even more fearful. Despite my worries, I started taking it as soon as I got it (I was MISERABLE) and honestly I am feeling halfway better now and the swelling is FINALLY subsiding. What are the chances or what is the percentage rate of developing this condition by antibiotic users?? I am an otherwise healthy, active, 24 year old female with excellent health history. As of right now I feel fine on the medication, besides a mild case of heartburn after taking it, but I know it can develop up to 6 weeks or longer after the use of antibiotics. I was thinking about going to my local health food store tomorrow to purchase a probiotic (acidophilus) just in case since I've been taking so many antibiotics. In the past 9-10 days I've taken Penicillin 250mg (orally), 4 doses of Rocephin (intravenously), and just started taking the Clindamycin yesterday. Would the acidophilus be a good idea, and what are the chances of developing the severe, life-threatening colitis. Thanks so much in advance for you help!!!